MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA-LCP LATERAL DISTAL FIBULA PL/3 HOLES/RT-STERILE; PLATE, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA-LCP LATERAL DISTAL FIBULA PL/3 HOLES/RT-STERILE; PLATE, FIXATION, BONE
Model Number 02.118.400S
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Additional procode: hwc.Device malfunctioned intra-operatively and was not implanted / explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter email address is unavailable.Reporter is a synthes employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on (b)(6) 2018, the unknown locking screws did not lock into the two distal holes of a variable angle-locking compression plate (lcp) distal fibula.The original plate was replaced with another plate.Surgical outcome is unknown.It is unknown if there was a surgical delay.There was no patient harm reported.Concomitant device reported: trauma locking screws (part: unknown, lot: unknown, quantity: unknown).This report is for a 2.7mm va-lcp lateral distal fibula pl/3 holes/rt-sterile.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device histor record (dhr) review: part# 02.118.400s; lot# h292503; mfg location: elmira synthes usa; mfg date: 10 march 2017; expiration date: 28 feb 2027; nonconformances noted: n/a.Dhr review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 2.7mm va-lcp lateral distal fibula 3 hole/rt- sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary: it was reported that during an unknown procedure on (b)(6) 2018, the locking screws did not lock into the two distal holes of a variable angle-locking compression plate (lcp) distal fibula.The original plate was replaced with another plate.There was a five minutes surgical delay reported.The procedure was successfully completed, patient's condition was stable.Investigational flow: damage: visual.One lcp distal fibula plate (part # 02.118.400s, lot # h292503, mfg date: 10 march 2017 ) was received at customer quality (cq) with post manufacturing damage in the form of worn/damaged threads and damage on the two distal most holes consistent with attempted implantation and removal.The reported complaint condition of not able to lock was not able to be confirmed or replicated at customer quality (cq) via functional test.However, because the returned device is damaged, this complaint is coded as confirmed.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the condition of the returned device (post manufacturing thread wear/damage).Tabulated current plate drawing was reviewed during this evaluation.No product design issues or discrepancies were observed.The 2.7mm / 3.5mm variable angle lcp ankle trauma system technique guide (dsus/trm/1016/1154(1)) states "final tightening must be done manually using the torque limiter".A review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 2.7mm va-lcp lateral distal fibula product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A definitive root cause could not be determined however, the 2.7mm / 3.5mm variable angle lcp ankle trauma system technique guide (dsus/trm/1016/1154(1)) states "final tightening must be done manually using the torque limiter" and using a variable angle drill/screw insertion guide which ensures that a 30 degree max angulation is achieved; so it is possible that these instruments were not used, resulting in the inability to lock the screw to the plate.There is no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Further it was reported that same screw was used on the replacement plate.There was a five (5) minute surgical delay to replace the original plate.Surgery was completed successfully with patient outcome reported as stable.

Brand Name
2.7MM VA-LCP LATERAL DISTAL FIBULA PL/3 HOLES/RT-STERILE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7689801
Report Number2939274-2018-52887
Device Sequence Number16789358
Product Code HRS
UDI-Device Identifier10886982038791
UDI-Public(01)10886982038791
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K120854
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.118.400S
Device Catalogue Number02.118.400S
Device Lot NumberH292503
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2018
Initial Date Received by Manufacturer 06/19/2018
Supplement Date Received by Manufacturer08/01/2018
08/10/2018
08/15/2018
Initial Report FDA Received Date07/16/2018
Supplement Report FDA Received Date08/09/2018
08/13/2018
08/16/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018; THERAPY DATE: (B)(6) 2018